Autosomal dominant optic atrophy is an inherited optic neuropathy manifesting with variable penetrance and expressivity. Other genetic and environmental factors are postulated to contribute to more marked visual loss in some affected individuals. Optic neuropathy is also a known adverse effect of ethambutol therapy for tuberculosis. This case report demonstrates an atypical presentation of ethambutol toxicity, with progressive profound loss of vision despite drug cessation. A subsequent diagnosis of autosomal dominant optic atrophy was made when the proband's sons presented with mild visual disturbances and color vision defects, confirmed with electrophysiology and OPA1 gene mutational analysis. This case emphasizes the importance of avoiding potentially neurotoxic therapy in predisposed individuals and the influence of environmental factors in patients with inherited optic neuropathies. © 2010 Elsevier Inc.